SEARCH

SEARCH BY CITATION

Keywords:

  • anaesthesia;
  • anaphylaxis;
  • antiseptics;
  • diagnosis;
  • hypnotics;
  • latex;
  • neuromuscular blocking agent;
  • opioids;
  • tryptase

Correct management of anaphylaxis during anaesthesia requires a multidisciplinary approach with prompt recognition and treatment of the acute event by the attending anaesthesiologist, and subsequent determination of the responsible agent(s) with strict avoidance of subsequent administration of all incriminated and/or cross-reacting compounds.

However, correct identification of the causative compound(s) and safe alternatives is not always straightforward and, too often, not done.

This review is not intended to discuss acute management of anaesthesia-related anaphylaxis but summarizes the major causes of anaphylaxis during anaesthesia and the diagnostic approach of this rare but potentially life-threatening complication. Apart from general principles about the diagnostic approach, history taking and importance of tryptase quantification, more specific confirmatory diagnostic procedures are organized on the basis of the major causes of perioperative anaphylactic reactions.